Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 97, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 3, 2002, 3:58 PM EDT for Forsyth County, North Carolina. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 3, 2002, 3:58 PM EDT (19:58 UTC)
- Expired
- Jul 3, 2002, 4:30 PM EDT
- In force
- 32 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Forsyth County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 4:15 PM EDT | Hail 1 | Winston Salem, NC | Quarter sized hail was reported in the west side of Winston Salem near County Club Road. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 2:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.0 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 429 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 1263 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
696 WUUS52 KRAH 031958 SVRRAH NCC067-032030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 358 PM EDT WED JUL 3 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FORSYTH COUNTY IN NORTH CAROLINA * UNTIL 430 PM EDT * AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTH OF CLEMMONS...OR ABOUT 7 MILES WEST OF WINSTON-SALEM...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... WINSTON-SALEM CLEMMONS THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. $$ JWC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:55 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 3, 2:55 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 255 PM EDT WED JUL 3 2002 LITTLE CHANGE. MODELS SEEM TO GENERATE RAIN MAXIMUMS WHENEVER THEY CLOSE OFF A SMALL SURFACE LOW AND THIS CHANGES FROM RUN TO RUN AND MODEL TO MODEL. DO NOT TRUST ANY FORECAST OF VORTICITY BEYOND ABOUT 24 HOURS WITH THIS UPPER LEVEL PATTERN. THIS LEAVES US WITH PERSISTENCE. ALTHOUGH THE AVIATION MODEL MAV GUIDANCE PRODUCES INCREASED POPS FOR RAIN FRIDAY AND FRIDAY NIGHT MOST LOCATIONS...BELIEVE THIS IS AS MUCH DUE TO RANDOM SURFACE LOW DEVELOPMENT AS ANYTHING. WILL KEEP POPS IN THE SMALL CHANCE RANGE. TEMPERATURES LITTLE CHANGED FROM TODAY THROUGH THE PERIOD. .RAH...NONE. RLH/RA
In the hours before
Local storm report, Jul 3, 10:57 AM EDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
1057 AM EDT WED JUL 3 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1159 PM CANDOR NC .75 INCH HAIL
07/02/02 MONTGOMERY REPORTED BY NWS TRAINED
WEATHER SPOTTER.
KKSpecial weather statement, Jul 3, 11:00 AM EDT, 4 hours 58 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-032100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1100 AM EDT WED JUL 3 2002
...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL
NORTH CAROLINA THIS AFTERNOON AND EVENING...
IN CENTRAL NORTH CAROLINA
ALAMANCE...ANSON...CHATHAM...CUMBERLAND...DAVIDSON...DURHAM...
EDGECOMBE...FORSYTH...FRANKLIN...GRANVILLE...GUILFORD...
HALIFAX...HARNETT...HOKE...JOHNSTON...LEE...MONTGOMERY...
MOORE...NASH...ORANGE...PERSON...RANDOLPH...RICHMOND...
SAMPSON...SCOTLAND...STANLY...VANCE...WAKE...WARREN...WAYNE AND
WILSON
.SKYWARN SPOTTERS...CENTRAL NORTH CAROLINA SKYWARN SPOTTER
ACTIVATION MAY BE REQUIRED MAINLY AFTER 3PM INTO THE EVENING HOURS.
.SYNOPTIC PATTERN...TEMPERATURES CLIMBING WELL INTO THE 90S AGAIN
TODAY COMBINED WITH THE HUMID AND UNSTABLE AIR OVER CENTRAL NORTH
CAROLINA WILL PROMOTE SCATTERED...BUT RAPID AND
STRONG...THUNDERSTORM DEVELOPMENT THIS AFTERNOON.
.HAZARDOUS WEATHER DETAILS...SCATTERED SEVERE THUNDERSTORMS ARE
POSSIBLE ACROSS ALL OF CENTRAL NORTH CAROLINA THIS AFTERNOON
LINGERING INTO THE EVENING HOURS...AND POSSIBLY TOWARD MIDNIGHT.
LARGE HAIL WILL BE THE MAJOR THREAT TODAY...ALTHOUGH DAMAGING
DOWNBURST WINDS WILL ALSO BE POSSIBLE. IN ADDITION...WINDS ALOFT ARE
LIGHT...PROMOTING SLOW STORM MOVEMENT AND THUS THE POTENTIAL FOR
FLOODING. THE HOT TEMPERATURES ARE ALSO CONDUCIVE TO FREQUENT
INTENSE CLOUD TO GROUND LIGHTNING STRIKES. DUE TO THE DRY
CONDITIONS...LIGHTNING COULD IGNITE HOUSE FIRES AND FOREST FIRES.
STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR
POSSIBLE WATCHES OR WARNINGS.
RAThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 11:12 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery | 33 min |
| Jul 2, 11:54 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Moore | 36 min |
| Jul 3, 3:52 PM EDT | Severe Thunderstorm Warning | RAH | Richmond | 23 min |
| Jul 3, 4:39 PM EDT | Severe Thunderstorm Warning | RAH | Anson | 36 min |
| Jul 3, 5:10 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 20 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.